Nebraska, 2019

Hail and Damaging Winds in Nebraska, September 21, 2019

September 21, 2019 · NWS OAX · 11 events in 3 counties and zones

Isolated severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms produced large hail and damaging winds across southeast Nebraska and western Iowa on evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 21, 5:20 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 21, 5:20 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 PM CDT Sat Sep 21 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 344 PM CDT Sat Sep 21 2019

The main hazards during the short term are severe weather and
flooding.

Vigorous upper level shortwave trough moving across the Dakotas
will cause a cold front to move southeast across eastern Nebraska
and southwest Iowa this evening. Model guidance slows the front
as it moves into Southeast Nebraska tonight. At this time
southwesterly low level flow is limiting the convergence along the
front and not allowing for convective development. However, the
lull in thunderstorm development is only temporary.Expect by
23-00Z convection is forecast to develop along the front in
southeast Nebraska where ML CAPE values are presently between
2000-2500 J/KG along with 45-50 knots of effective shear. Some
Supercell storms may develop and eventual evolve into a line
along the front. Large hail and damaging winds are the primary
hazards. There is slight possibility of an isolated tornado in
southeast Nebraska. As the night progresses, more thunderstorms
are forecast along and north of the front. With some training of
storms along the front and Precipitable Water values around 1.5
inches in southeast Nebraska, have left the Flash Flood Watch for
southeast Nebraska and Fremont and Page Counties in Iowa.

Precipitation lingers into Sunday midday in the southeast.
Precipitation an clouds will start clearing out as upper trough
moves across the Northern and Central Plains during the day.
Surface high pressure then spreads across the area, bring dry
weather through Monday.

Surface return flow comes back into the area on Tuesday with weak
surface warm front in northern Kansas, Isentropic lift north of
the front is expected to develop showers and thunderstorms across
southeast Nebraska and southwest Iowa through Tuesday night.

.LONG TERM...(Tuesday night through Saturday)
Issued at 344 PM CDT Sat Sep 21 2019

Precipitation continues across the area on Tuesday night as
another shortwave trough and associated jet max moves across the
Northern and Central Plains. This drives another cold front south
across the area Tuesday night into Wednesday morning. After that,
another brief dry period is expected until Thursday afternoon and
Friday when another shortwave trough moves across the area
producing more storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Sep 21 2019

Main concern for this TAF period will be storm development this
evening along and south of of a frontal boundary. LNK has the
highest chance of being impacted by evening storms. OMA also may
see evening storms, although higher chances will remain south of
the TAF site. Evening storms could be strong to severe, but
severe threat should diminish after midnight. Shower and
thunderstorms chances may continue into the morning Sunday at OMA
and LNK but are not expected to be severe.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ068-089>093.

IA...Flash Flood Watch through Sunday morning for IAZ090-091.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...HB
Hazardous weather outlook, Sep 21, 4:55 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
555 PM CDT Sat Sep 21 2019

NEZ011-012-015>018-030>033-042-043-221300-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
555 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

Minor to locally moderate flooding will continue along the
Missouri River above Lewis and Clark Lake, and from near Decatur
southward past Rulo.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Missouri River levels will continue to rise south south of
Brownville through Monday, then begin to fall through the week.
North of Brownville river levels should be on the decline. Minor
to moderate river flooding will continue along most of the
Missouri River in Nebraska/Iowa through next week.

There will be a couple chances for thunderstorm activity next
week, with the most likely period for stronger storms occurring
between Thursday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight and Sunday.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-221300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
555 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Sunday

A Flash Flood Watch remains in effect over parts of southeastern
Nebraska and southern Iowa from 7 PM this evening through 10 AM
Sunday. Some thunderstorms will be capable of producing high
rainfall rates culminating in 1 to 3 inches of rainfall with
locally higher amounts possible.

Severe thunderstorms are possible tonight generally along and
south of Interstate 80. The primary threats are large hail and
damaging winds. There is also a slight chance of a tornado in
southeast Nebraska.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Decatur southward past
Rulo.

Thunderstorms will be possible on Saturday.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Missouri River levels will continue to rise south south of
Brownville through Monday, then begin to fall through the week.
North of Brownville river levels should be on the decline. Minor
to moderate river flooding will continue along most of the
Missouri River in Nebraska/Iowa through next week.

There will be a couple chances for thunderstorm activity next
week, with the most likely period for stronger storms occurring
between Thursday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight over southeast Nebraska and
southwest Iowa.

Smith

In the hours before

Special weather statement, Sep 21, 5:34 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
634 PM CDT Sat Sep 21 2019

NEZ078-220000-
Saline NE-
634 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE COUNTY UNTIL 700
PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Western, or 27 miles northwest of Beatrice, moving northeast at 25
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wilber, De Witt, Western, Swanton, Swan Creek Wildlife Management
Area, 11 Miles West Of Wilber and Willard Meyer Recreation Area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4047 9729 4061 9706 4039 9691 4035 9722
TIME...MOT...LOC 2334Z 242DEG 20KT 4043 9722

MEAD
Special weather statement, Sep 21, 6:01 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
701 PM CDT Sat Sep 21 2019

NEZ065-066-078-089-220030-
Seward NE-Gage NE-Lancaster NE-Saline NE-
701 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER...
SOUTHEASTERN SEWARD...EASTERN SALINE AND NORTHWESTERN GAGE COUNTIES
UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wilber, or 25 miles northwest of Beatrice, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Crete, Wilber, Dorchester, Clatonia, Swan Creek Wildlife Management
Area, Walnut Creek Recreation Area, 11 Miles West Of Wilber and Olive
Creek State Recreation Area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4039 9713 4054 9723 4076 9699 4049 9676
TIME...MOT...LOC 0001Z 242DEG 26KT 4051 9710

MEAD
Special weather statement, Sep 21, 6:15 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
715 PM CDT Sat Sep 21 2019

NEZ065-066-078-220045-
Seward NE-Lancaster NE-Saline NE-
715 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANCASTER...SOUTHEASTERN
SEWARD AND NORTHEASTERN SALINE COUNTIES UNTIL 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Crete, or 15 miles southwest of Lincoln, moving
northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Crete, Pleasant Dale, Denton, Pawnee State Recreation Area,
Walnut Creek Recreation Area and Conestoga State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 388 and
405.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Nebraska.

LAT...LON 4061 9695 4074 9705 4099 9668 4070 9648
TIME...MOT...LOC 0015Z 229DEG 28KT 4070 9695

MEAD

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lancaster

When
September 21, 6:26 PM CST to 6:31 PM CST
Where
Lancaster County, 0.87 mi NE of Garratt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.890, -96.740

Penny size hail lasted for about 5 minutes northwest of Lincoln.

Hail, Lancaster

When
September 21, 6:29 PM CST
Where
Lancaster County, 0.52 mi W of Air Park West
Measured
0.88 in hail
Reported by
Public
Coordinates
40.870, -96.740

Hail up to nickel size was reported at Highlands Golf Course in Lincoln.

Hail, Lancaster

When
September 21, 6:35 PM CST
Where
Lancaster County, 0.52 mi E of Air Park West
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -96.720

Thunderstorm Wind, Saunders

When
September 21, 7:21 PM CST
Where
Saunders County, 3.71 mi E of Ceresco
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.060, -96.580

Three inch diameter tree limbs were broken along with power poles snapped 3 miles east of Ceresco.

Hail, Saunders

When
September 21, 7:22 PM CST
Where
Saunders County, 0.69 mi S of Wahoo
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -96.620

Hail, Saunders

When
September 21, 7:25 PM CST
Where
Saunders County, 1.25 mi ESE of Colon
Measured
2 in hail
Reported by
Public
Coordinates
41.290, -96.600

A social media photo indicated 2 inch hail fell near Colon.

Hail, Saunders

When
September 21, 7:26 PM CST
Where
Saunders County, 1.04 mi E of Colon
Measured
1.75 in hail
Reported by
Public
Coordinates
41.300, -96.600

Hail, Saunders

When
September 21, 7:45 PM CST
Where
Saunders County, 4.18 mi ESE of Cedar Bluffs
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.370, -96.550

A NWS Employee reported 1.5 inch hail.

Thunderstorm Wind, Saunders

When
September 21, 7:45 PM CST
Where
Saunders County, 4 mi SE of Cedar Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.359, -96.565

An NWS employee estimated 60 mph winds southeast of Cedar Bluffs.

Hail, Saunders

When
September 21, 7:54 PM CST
Where
Saunders County, 5.7 mi E of Cedar Bluffs
Measured
1.5 in hail
Reported by
Public
Coordinates
41.400, -96.510

Thunderstorm Wind, Burt

When
September 21, 8:35 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857488, 857487, 857489, 857496, 857490, 857491, 857492, 857493, 857498, 857494, 857497.